I remember the moment one evening on a short walk to the mailbox in my condo complex when I first noticed the pinch of waistband in my size 10 jeans. It was a few months after I had come home from being hospitalized for severe, major depression with psychosis. The week prior to being admitted to the hospital, the most substantial thing I had eaten was a smoothie.
Then, after taking the pills the nurses pushed on me in small, white, pleated paper cups, I became so hungry I consumed anything I could find in the hospital kitchen — cartons of yogurt, popcorn, a banana, single-serving cups of ice-cream — even after finishing a full meal. I rationalized my body must be making up for how little I had eaten the week before, but the next day the doctor informed me the medication he’d prescribed for me was also an appetite stimulant.
Eight years later, I had gained seventy pounds. I complained about the weight gain to my doctors, worried about my already fragile self-esteem as my negative self-talk multiplied with the pounds. I tried medication after medication and discarded them as quickly as I tried them, usually due to even more bizarre and horrific reactions or side effects, but they all caused weight gain.
Dr. Joseph Goldberg, the co-author of Managing Side Effects of Psychotropic Drugs, wrote to me by email, “It’s usually preferable to choose effective drugs with low side effect liabilities. But, in a hard-to-treat patient for whom there is a known and possibly uniquely beneficial medication that can cause weight gain, it makes no sense to forego the most effective treatment because of fear of a side effect. Oncologists don’t think that way and psychiatric illnesses are no less disabling than cancer.”
He also notes that doctors weigh benefits versus side effects of medication and that medication side effects like weight gain can be managed, but they can also pose a real health risk.
At first, I reasoned that the weight would be temporary, until I recovered, but I never expected my recovery to take as long as it did. Whenever I tried to go off the drugs, I couldn’t sleep, and the noise in my head roared like a cranked stereo. Reluctantly, I would go back on the meds, soon followed by a trip to the discount store to buy pants in the next size as I had already outgrown previous pairs I had purchased. Eventually, I settled on pants and skirts with elastic waists and stretchy fabric as I continued to grow and grow.
In a different doctor’s office while waiting to be seen, I looked at the height and weight chart that hung on the wall and realized I was actually obese. Then I knew I needed to find another way to cope with my illness.
Suzanne Bennett Johnson, PhD, points out there are a myriad of serious physical and psychological ramifications, especially for women, of weight gain as a side effect of psychotropic drugs, but the root of the problem is not having an integrated, person-centered health care system: “No one really takes responsibility for the person as a whole and what to do to get this person’s functioning and quality of life as best as possible.”
I told my psychiatrist that my weight had become as much of a health concern as the reason I began taking the meds. She agreed, typing in an order for a diabetes prevention drug. I fought tears as I walked back to my car, determined to get off the drugs that made me a hostage in my own body, and maybe in the process find real recovery.
I had the summer off from work and vowed to try anything that might help me get better. The medicines hadn’t really made me better, just sedated me and slightly tamped down the noise in my head. At nine p.m. I turned down the lights, fixed herbal tea, and sprayed essential oils on my pillow case. I scheduled my weeks around restorative yoga classes.
I downloaded “Couch to 5K” on my phone and lugged my body on short jogs around the neighborhood. I found a support group where many of the participants looked like me: overweight. With my doctor’s permission, I began acupuncture treatments as I increased a drug to help with depression and gradually decreased the ones affecting my appetite and metabolism. I completed an intensive outpatient program and found an art therapist. My period returned, and I stopped leaking breast milk, two other side effects I had tolerated for years. I shed twenty pounds in a matter of weeks, but I was still extremely overweight.
Now, I don’t like looking in the mirror or stepping on the scale, but the number is holding steady or sometimes even declining. I feel more at home in my body and occasionally feel like I like myself again.
Since my libido is back, I yearn to look sexy, a feeling so unfamiliar I almost don’t recognize it. Feminine tops and skinny jeans make me feel good. As my husband and I get ready to go out Saturday night, I pull a leather jacket on over a silky top and actually run a tube of lipstick over my lips.
It’s not just losing the weight that makes me feel better. It’s feeling better that makes that bit of extra weight not bother me so much.
It’s time we started talking openly about our mental health. Join the conversation on Bell Let’s Talk Day, January 30, and help end the stigma around mental illness. For every text message (not iMessage) sent and mobile or long-distance call made by Bell Canada, Bell Aliant and Bell MTS customers, Bell will donate five cents to Canadian mental health initiatives. The same goes for anyone sending a tweet using #BellLetsTalk, watching the Bell Let’s Talk Day video on Twitter, Instagram, Facebook or Snapchat, or using the Bell Let’s Talk Facebook frame or Snapchat filter. But talking about it is just the first step: Visit letstalk.bell.ca for more ways you can effect change and build awareness around mental health.